Blizzard, Sheridan Foothills
- When
- March 28, 3:00 PM MST to March 29, 6:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- COOP Observer
A powerful Spring upper level low slowly moved across Central and Northern Wyoming during a 48 hour period . As a result, a heavy, prolonged precipitation event occurred.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A powerful Spring upper level low slowly moved across Central and Northern Wyoming during a 48 hour period . As a result, a heavy, prolonged precipitation event occurred. The precipitation started as rain but quickly changed over to snow. The snow became heavy at times with snowfall rates of one to two inches per hour. In addition to the heavy snow, very strong northwest winds of 25 to 40 mph created blizzard conditions across portions of Northern Wyoming. Zero to near zero visibilities were common as a result of the combined heavy snow and strong winds. |The following are the many reports that were received from this major Spring blizzard: 30 inches in Sheridan(up to 36 inches around town), 20 inches with 5 foot drifts 25E Sheridan, 36 inches 16S Sheridan(10 foot drifts in Banner), 26 inches 8SSW Sheridan(5 foot drifts and 30 feet wide in Big Horn Wyoming), 34 inches 15SSE Sheridan, 42 inches 12SSW Dayton(Sucker Creek Snotel two-day total), 48 inches 21S Sheridan(Dome Lake Snotel two-day total), 39 inches 27S Sheridan(Cloud Peak Reservoir Snotel two-day total), 34 inches 8WSW Dayton(Tie Creek Snotel two-day total), 41 inches 14WSW Dayton(Burgess Junction Snotel two-day total), 51 inches 19SW Sheridan(Big Goose Snotel two-day total), 20 inches with 6 to 7 foot drifts 5SW Clearmont(two-day total) and 16 inches with 6 to 8 foot drifts and communications lost 15NNE Clearmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 28, 1:43 PM MST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
243 PM MDT WED MAR 28 2007
.SHORT TERM...VALID FOR THU AND FRI...
OVERALL HIGHLIGHTS FOR STRONG WINTER STORM ON TRACK. VERY
DIFFICULT CALL AS IT NORMALLY THE CASE WITH CLOSED UPPER LOW IN
THIS AREA...WITH THE NORTHWEST/WESTERN EXTENT OF THE HEAVY
PRECIPITATION. LATEST GFS/NAM TRENDS HAVE BEEN BOTH TO BACK OFF
OF HEAVY MOISTURE IN A LINE FROM BILLINGS TO RED LODGE AND NORTH
AND WEST OF THIS LINE. NAM TRENDS SEEM TO BE SUPPORTED WELL BY
SATELLITE AND RADAR TRENDS. COULD VERY WELL BE A VERY HARD LINE OF
2 TO 4 INCHES OF SNOW TO ACCUMULATIONS OF AROUND 8 INCHES TONIGHT
BETWEEN BILLINGS AND HARDIN. HEAVIEST ACCUMULATIONS WILL CONTINUE
TO BE IN SHERIDAN COUNTY AND SOUTHERN BIG HORN COUNTIES WHERE WRAP
AROUND IS PIN WHEELING INTO THESE AREAS. IN NORTHWEST
COUNTIES...SNOW ADVISORY LOOKS TO HAVE WORKED WELL TODAY IN MOST
AREAS...BUT SNOW SHOULD QUICKLY DECREASE THIS EVENING FROM ROUNDUP
WEST TO HARLOWTON AND JUDITH GAP SOUTH INTO LIVINGSTON AND BIG
TIMBER. WILL LET THESE HIGHLIGHTS CONTINUE TO FOR...BUT EVENING
SHIFTS MAY HAVE TO EXPIRE THEM A BIT EARLY. SAME GOES FOR WINTER
STORM WARNINGS IN BIG TIMBER AND POSSIBLY COLUMBUS. RAIN CONTINUES
IN EASTERN ZONES WITH GFS/NAM COOLING IT QUICKLY THIS
EVENING...WITH ALL SNOW BY MIDNIGHT TONIGHT.
THURSDAY AND THURSDAY NIGHT...THINGS GET COMPLICATED ONCE AGAIN...WITH
GFS WRAPPING ANOTHER BAND OF STRONG LIFT ALL THE WAY TO CENTRAL
ZONES...INCLUDING BILLINGS ONCE AGAIN. NAM...WHICH IS NOT THE
PREFERRED MODEL AT THIS TIME...DOES NOT WRAP MOISTURE AS FAR WEST.
THIS STILL GIVE NORTHWEST EDGE OF HIGHLIGHTS CHANCE TO PICK UP
ANOTHER 3 TO 6 INCHES. ALSO THE POSSIBILITY OF ANOTHER 2 TO 6
INCHES THURSDAY NIGHT. WOULD LIKE TO EXTEND THESE HIGHLIGHTS TO
THURSDAY NIGHT...BUT PROBABLY BETTER FOR NOW TO LEAVE AS IN WITH A
LITTLE LESS CONFIDENCE. RASCH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MEDIUM RANGE MODELS AGREE UPPER LOW WILL BE SLOWLY PUSHED OUT
ONTO PLAINS BY WEEKEND...WITH A WEAK SHORT WAVE RIDGE BUILDING
OVER SOUTHERN MONTANA SATURDAY. HOWEVER...ANOTHER UPPER LOW
SITUATED OVER WESTERN CANADA WILL DROP INTO THE NORTHERN ROCKIES
BY SUNDAY LEADING TO COOLER AND UNSETTLED WEATHER THROUGH THE
EARLY PART OF NEXT WEEK. RIDGING FINALLY TAKES PLACE TO OUR WEST
BY TUESDAY SO WE SHOULD GRADUALLY WARM TO AROUND NORMAL AND DRY
OUT AT MIDWEEK...BUT WILL NEED TO KEEP AN EYE ON THAT SLY
NORTHWEST FLOW ALOFT.
INHERITED EXTENDED FORECASTS LOOK REASONABLE. ADJUSTED POPS A BIT
BUT OTHERWISE ONLY NOTABLE CHANGE WAS TO LOWER TEMPS SATURDAY DUE
TO ANTICIPATED LOW CLOUDS AND FOG WHICH WOULD INHIBIT HEATING AT
LEAST THROUGH MIDDAY IN MANY AREAS. TESAR
&&
.AVIATION...
MAJOR STORM SYSTEM WILL CONTINUE TO IMPACT REGION TODAY THROUGH
AT LEAST THURSDAY NIGHT...MAINLY FROM KBIL EAST AND SOUTH. IFR TO
VLIFR CONDITIONS WILL PREVAIL OVER AREAS FROM KSHR TO KBIL REST OF
TODAY THROUGH TONIGHT. VFR TO MVFR CONDITIONS EXPECTED WEST OF
KBIL TO KLVM. MVFR IN THE KMLS REGION WILL DETERIORATE TO IFR
LATER TODAY. BIG HORN MOUNTAINS WILL BE OBSCURED NEXT COUPLE OF
DAYS. MOUNTAINS WEST OF KBIL OBSCURED TODAY AND
TONIGHT...PARTIALLY TOMORROW. TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 026/035 024/039 028/047 032/046 026/045 027/045 026/048
+9/S 73/S 22/W 22/W 32/W 21/B 20/B
LVM 019/040 019/040 029/048 030/045 023/044 023/046 024/050
65/O 43/S 22/W 33/W 33/W 22/O 20/B
HDN 027/033 022/039 026/048 028/048 026/045 026/046 023/051
++/S 73/S 22/W 32/W 32/W 22/O 20/B
MLS 028/035 025/039 028/047 029/048 028/048 027/047 026/049
++/S 83/S 22/W 22/W 22/W 22/O 20/B
4BQ 029/033 023/038 027/046 031/049 029/046 028/047 026/050
++/S 84/S 22/W 22/W 22/W 22/O 20/B
BHK 029/031 023/037 027/043 028/044 026/045 027/043 024/046
++/S 83/S 22/W 22/W 22/W 22/O 20/B
SHR 028/031 020/039 026/046 028/047 021/045 025/046 024/050
++/S 64/S 21/B 32/W 32/W 22/O 20/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONES
28-29-40-42-63>65.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR
ZONES 30-31-34-35-39-41-56-57-66.
WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MDT FRIDAY FOR ZONES 32-33-36-37.
BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONES
38-58.
HEAVY SNOW WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR
ZONES 67-68.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR
ZONE 98.
BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT THURSDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 453 AM MDT WED MAR 28 2007 MTZ028>042-056>058-063>068-WYZ098-099-291100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 453 AM MDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL BEGIN IMPACTING THE AREA TODAY BRINGING POTENTIAL FOR HEAVY SNOW WITH ACCUMULATIONS BY THURSDAY MORNING OF 8 TO 18 INCHES POSSIBLE WITH ACCUMULATIONS UP TO 3 FEET FOR THE MOUNTAINS. STRONG WINDS ASSOCIATED WITH THE STORM WILL CAUSE AREAS OF REDUCED VISIBILITIES WITH BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE THURSDAY AND FRIDAY WITH TOTAL ACCUMULATIONS OF 12 TO 30 INCHES POSSIBLE FOR LOWER ELEVATIONS AND 2 TO 4 FEET FOR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1122 AM MDT WED MAR 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 5 E MOLT 45.87N 108.83W
03/27/2007 YELLOWSTONE MT PUBLIC
MOBILE HOME DETROYED. PORCH ROOF BLOWN OFF. SMALL WOODEN
SHED BLOWN OVER.
&&
TOMF1 blizzard, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20651, 20652.